gms | German Medical Science

17th Annual Meeting of the German Drug Utilisation Research Group (GAA)

Gesellschaft für Arzneimittelforschung und Arzneimittelepidemiologie

25.11. - 26.11.2010, Osnabrück

Tetrazepam as an Allergen in Occupational Airborne Contact Dermatitis

Meeting Abstract

Search Medline for

  • corresponding author Lilla Landeck - Dept. of Dermatology, University of Osnabrueck, Germany
  • Swen Malte John - Dept. of Dermatology, University of Osnabrueck, Germany

Gesellschaft für Arzneimittelanwendungsforschung und Arzneimittelepidemiologie e.V. (GAA). 17. Jahrestagung der Gesellschaft für Arzneimittelanwendungsforschung und Arzneimittelepidemiologie. Osnabrück, 25.-26.11.2010. Düsseldorf: German Medical Science GMS Publishing House; 2010. Doc10gaa06

DOI: 10.3205/10gaa06, URN: urn:nbn:de:0183-10gaa062

Published: November 22, 2010

© 2010 Landeck et al.
This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by-nc-nd/3.0/deed.en). You are free: to Share – to copy, distribute and transmit the work, provided the original author and source are credited.


Outline

Text

Introduction: Tetrazepam, a benzodiazepine, is a frequently used muscle relaxant. The most common adverse reactions are neurological and gastrointestinal. Cutaneous reactions to tetrazepam are extremely rare and include for example maculopapular exanthema, photosensitivity or erythema multiforme. In the majority of those cases tetrazepam was orally administered and only in seldom instances local contact did elicit the cutaneous reaction.

Methods: We report a series of eight cases observed in our department between 01/2006 and 12/2008 where tetrazepam was identified to cause allergic airborne contact dermatitis. All patients presented, were employed as geriatric nursing stuff, exposed in their occupational setting to tetrazepam on a regularly basis. In three of eight cases eczema was so severe that job loss was threatening. The cause of the disease was in all cases not identified in spite of previous patch testing.

Results: Upon investigation, patients were patch tested with the standard and supplemental series and also with tetrazepam (pure powder and 30% aq.) and in a few cases with additional benzodiazepines. Test procedure and readings were done according to international recommendations. Tetrazepam revealed in all patients strong positive reactions. Thus, occupational preventive action (minimal exposure technique) was taken and patients recovered from their skin symptoms.

Discussion and conclusion: Allergic contact sensitization to tetrazepam seems to be underestimated in patch test clinics, as it is so far not routinely patch tested. It should regularly be considered, when allergic contact dermatitis is suspected in nursing stuff and tested as a supplemental allergen.